Narcan saves lives: Local officers carry reverse overdose drug
Cottage Grove Officer and EMT Jeff Rydeen was on call when an overdose call came in last June.
On arrival, he found a 24-year-old man lying in the street next to his truck, sweaty and unresponsive. His breathing was so low it was barely there.
"He showed all the telltale signs (of an overdose)," Rydeen said.
PREVIOUSLY: Counties to sue opioid manufacturers
The man's girlfriend told Rydeen he had taken an abnormal looking Oxycodone pill before he fell to the ground.
Rydeen tried to see if the man would regain consciousness after giving him what's known as painful stimulus on the sternum. On no response, Rydeen administered ventilation assistance and Naloxone, an opioid overdose-reversing drug sometimes known by the brand name Narcan.
The man started perking up, and Rydeen gave another dose and the man came back fully.
Rydeen's other experience did not go quite so smoothly.
The patient was given the nasal Narcan dosage and after coming back to consciousness almost immediately, but became "extremely sick," he said.
After a Narcan dose for an overdose, patient response can be vomiting. Some who have been given the life-saving drug also get angry with first responders.
"I have heard stories both ways, that they get upset that you take away their high," he said. "But my experience ... it is almost a sobering effect."
Two of 10
Rydeen has been present for two of the department's 10 effective Narcan doses.
From December 2016 to December 2017, the Cottage Grove Police Department administered 16 doses of Narcan. Of those, 10 reversed overdoses and four had no response.
Even with the eight naloxone doses given by Washington County Sheriff's deputies in 2016, the county still saw 11 deaths caused directly from opioids, and 12 others from non-opioid drug overdoses. "Anytime that you can get to the scene and potentially save someone's life is potentially worth it," Washington County Sheriff Dan Starry said. "Without it, there's not much you can do when you're in that opioid situation."
All deputies carry the dose, as do correctional officers in the law enforcement center. All the doses have been given on patrol.
Washington County's Narcan is paid for through a grant partnership with Lakeview Hospital in Stillwater.
Cottage Grove and Woodbury EMS and some patrol officers also carry naloxone doses. Since squad officers are often the first to arrive, Cottage Grove officers started carrying the small Narcan case in the glovebox in late-2016.
Cottage Grove Director of Public Safety Craig Woolery said one dose costs the department about $45. First responders have given 16 doses in 2017, and 31 the previous year, said Woolery, a proponent of "Steve's Law," a bill passed in 2014 that equipped first responders with Narcan and gave immunity to those calling 911 to help overdose victims. There were two deaths that may have been caused by an overdose.
Woolery said when responders show up to an unknown situation, with an unconscious or not breathing patient, "a lot of times the protocol is just to give Narcan."
"It's pretty amazing stuff," said Dakota County Drug Task Force Commander Jim Gabriel, who said he's heard reports of Narcan "bringing people back."
"It's kind of like the miracle drug in that sense ... It can completely turn around that situation," Rydeen said.
Oftentimes Rydeen has seen people again and again that he has arrested or cited for drugs, paraphernalia or theft done to pay for drugs. Whether coincidence or not, he has never seen the two Narcan patients before or since the dosage.
He said he hopes they changed their behavior after that "rock bottom" moment where they could have died from an overdose.
"In some aspects it's rewarding that we have such a simple tool really that is so effective," he said. "It gives someone a second chance." On the other hand, Rydeen said, he knows he could be back at that house the next week for another overdose.
"In other aspects is frustrating, what do they do with that second chance," he said. "We can give them care and give them a resolution to that situation ... but it doesn't change their behavior. It's on them."